Kansas, 2022Tornado and Hail in Kansas, August 29, 2022
August 29, 2022 · NWS DDC · 5 events in 3 counties and zones
A weak landspout tornado was video tapped by a storm chaser as late afternoon thunderstorms developed in a high cape and low shear environment. There were also several wet downbursts observed across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak landspout tornado was video tapped by a storm chaser as late afternoon thunderstorms developed in a high cape and low shear environment. There were also several wet downbursts observed across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 29, 2:18 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 29, 2:18 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
318 PM CDT Mon Aug 29 2022
...Updated Short Term and Long Term Sections...
.SHORT TERM...(This evening through Tuesday)
Issued at 316 PM CDT Mon Aug 29 2022
This afternoon's water vapor loop and RAP analysis showed a mid
level trough moving east across the Northern Plains into the Great
Lakes region, which was responsible for pushing a weak cold front
south across Kansas. Late this afternoon, surface observation plot
and clear-air radar returns showed a weak low pressure area at the
surface centered near Dodge City. There were a couple areas of
enhanced boundary layer convergence in vicinity of this low and the
cold front, and any of these enhanced areas of convergence may be
enough to initiate surface-based convection. The best signal among
the CAMs, including the latest several HRRR runs, suggests the
region from Dodge city up toward La Crosse would be the best area
for initiation, and the north-northwest flow aloft would put the
areas south of Dodge City to La Crosse line in the greatest threat
area for convection.
Mid level winds around 6km AGL will increase slightly through the
evening, so any storms at or shortly after sunset could be
marginally severe owing to slightly increased deep layer shear
supporting a multi-cell cluster or two. The overall lack of
substantial forcing for ascent should keep convective activity
fairly isolated/widely scattered in nature. After sunset, there is
some indication that pristine convection may develop along the
elevated front centered around 850-800mb or so, a bit farther north
up along I-70, however the latest POP grids will not necessarily
reflect this later in the evening/late night hours, but it is
something that will need to be monitored.
Thunderstorm chances will trend downward fairly significantly early
Tuesday morning as the cold front continues to move south across
southwest and eventually through south central Kansas. On Tuesday,
temperatures will pull back some 5 to 8 degrees from this
afternoon's highs on the northeast surface winds behind the front
with any new convection on Tuesday expected to be well to the south
across West Texas.
.LONG TERM...(Tuesday night through Monday)
Issued at 316 PM CDT Mon Aug 29 2022
Quiet weather will prevail for much, if not all the Long Term period
through the upcoming weekend. The one exception to this may be
Friday/Friday Night when another polar front will likely push south
into western Kansas as another shortwave trough moves along the
Canadian border into the Upper Great Lakes region. The latest ECMWF,
GFS, and GDPS models do show some QPF signal, although since these
are apparently new trends in the global models for the end of the
week, the NBM POPs are still fairly low in the 10 to 15 percent
range. As far as temperatures goes, persistence will be a pretty
good forecast method through much of the period as there will not be
much change in the lower troposphere thermodynamic regime --
resulting in highs lower to mid 90s and lows generally lower to mid
60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Aug 29 2022
A weak frontal boundary will continue its slow push south this
afternoon, and along this front winds will be light and variable
for the most part. Isolated to widely scattered thunderstorms will
develop along the front late this afternoon/early evening, however
the probability of impact at any of the terminals is too low to
add into the TAF. Later this evening, northeast winds behind the
front will pick up to 12 to 15 knots for a 3-5 hour period before
settling back down to the 7 to 11 knot range through the early/mid
morning hours Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 65 93 62 94 / 20 0 0 0
GCK 62 92 61 93 / 20 0 0 0
EHA 62 90 61 92 / 10 10 0 0
LBL 64 92 62 93 / 20 10 0 0
HYS 62 91 62 94 / 10 0 0 0
P28 67 93 63 94 / 30 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Umscheid
Hazardous weather outlook, Aug 29, 2:20 AM CST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
320 AM CDT Mon Aug 29 2022
KSZ030-031-043>046-061>066-074>081-084>090-300830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
320 AM CDT Mon Aug 29 2022 /220 AM MDT Mon Aug 29 2022/
This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.
.DAY ONE...Today and Tonight
A few strong to severe thunderstorms will be possible south of a
line from Great Bend to Dodge City, to Liberal late this afternoon
into this evening. The strongest storms will be capable of
producing small hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Aug 29, 3:03 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Dodge City KS
403 PM CDT Mon Aug 29 2022
KSZ046-064-065-078-079-292300-
Hodgeman KS-Rush KS-Pawnee KS-Edwards KS-Ford KS-
403 PM CDT Mon Aug 29 2022
...Brief Landspout Tornadoes Possible...
At 402 PM CDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the Highway 56 corridor from
Dodge City to Larned. However, at this time it is unknown which if
any storm would produce a landspout. Any landspouts which develop
are expected to pose a limited threat.
Locations impacted include...
Dodge City, Larned, Kinsley, Spearville, Burdett, Ford, Offerle,
Garfield, Rozel, Ash Valley, Wright, Sanford, Frizell, Bellefont,
Windhorst and Ft. Dodge.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3773 9954 3773 9956 3771 9956 3756 9972
3775 10003 3843 9933 3823 9901
SPRINGERSpecial weather statement, Aug 29, 3:26 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
426 PM CDT Mon Aug 29 2022
KSZ064-065-079-292200-
Hodgeman KS-Pawnee KS-Edwards KS-
426 PM CDT Mon Aug 29 2022
...A strong thunderstorm will impact portions of east central
Hodgeman, west central Pawnee and northwestern Edwards Counties
through 500 PM CDT...
At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Gray. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Hodgeman, west central Pawnee and northwestern Edwards Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3800 9967 3813 9960 3811 9937 3788 9949
TIME...MOT...LOC 2125Z 292DEG 1KT 3803 9957
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SPRINGEREvent by event
3 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Tornado, Ford
- When
- August 29, 3:29 PM CST to 3:35 PM CST
- Where
- Ford County, 2.44 mi WNW of Spearville to 3.05 mi NNW of Spearville
- Rating
- EF0
- Path length
- 1.72 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 37.867, -99.789
A weak landspout was videotaped by a local storm chaser.
Hail, Rush
- When
- August 29, 5:05 PM CST
- Where
- Rush County, Otis
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.530, -99.050
Thunderstorm Wind, Ford
- When
- August 29, 5:35 PM CST
- Where
- Ford County, 2.29 mi ENE of (Ddc)dodge City Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.780, -99.930
Power poles were blown down by the high wind.
Thunderstorm Wind, Ford
- When
- August 29, 6:06 PM CST
- Where
- Ford County, 8.5 mi NW of Bloom
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $500,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.575, -99.998
Several large grain bins were destroyed and there was a stretch of power poles broken over by the high wind.
Thunderstorm Wind, Kiowa
- When
- August 29, 8:08 PM CST
- Where
- Kiowa County, 0.88 mi NE of Greensburg
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 37.610, -99.290
There was significant tree damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 29 to 31, 20229 deaths · 18 events
- Flash Flood and Damaging Winds in Arkansas, August 29, 20222 deaths · $2,000 · 61 kt wind · 5 events
- Heat in Arizona, August 29 to 30, 20222 deaths · 2 events
- Damaging Winds in Indiana, August 29, 20223 injured · $807,000 · 61 kt wind · 47 events
- Damaging Wind in Texas, August 29, 20221 death · 60 kt wind · 1 event
- Damaging Winds in Michigan, August 29, 2022$1.2 million · 57 kt wind · 13 events
- Damaging Winds in New York, August 29, 20221 injured · $84,000 · 52 kt wind · 43 events
- Hail and Damaging Winds in Michigan, August 29, 2022$125,000 · 1 in hail · 32 events
- Damaging Winds in Ohio, August 29, 2022$244,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Illinois, August 29, 20221.75 in hail · 79 events
- Flash Flooding and Damaging Winds in Missouri, August 29, 2022$43,000 · 52 kt wind · 24 events
- Flash Flooding and Damaging Winds in Kentucky, August 29, 2022$110,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1043579, 1054716, 1054718, 1043583, 1054719.